zbMATH — the first resource for mathematics

Duality between coalescence times and exit points in last-passage percolation models. (English) Zbl 1361.60095
The paper under review proves a duality relation between coalescence times and exit points in last-passage percolation models with exponential weights. The exact scaling behavior of the coalescence times is fundamental, and is conjectured to have scaling exponent 3/2. It is expected to converge to an universal limiting distribution under the scaling exponent 3/2.
Let \(\omega = \{W_x: x\in \mathbb Z^2\}\) be a set of i.i.d random variables with exponential distribution function of parameter one, where \(W_x\) is the passage (or percolation) time through the vertex \(x=(x(1), x(2))\) in the lattice \(\mathbb Z^2\). Let \(\Gamma (x, y)\) be the set of all up-right oriented paths \(\gamma = (x_0, x_1, \cdots, x_k)\) from \(x=x_0\) to \(y=x_k\) with \(x_{j+1}-x_j\in \{e_1, e_2\}\) for \(j=0, 1, \cdots, k-1\). The passage time of \(\gamma\) is defined to be \(W(\gamma) = \sum_{j=1}^kW_{x_j}\), and the last-passage time between \(x\) and \(y\) is defined to be \(L(x, y) = \max_{\gamma \in \Gamma (x, y)}W(\gamma)\). The geodesic path from \(x\) to \(y\) is the a.s. unique maximizing path \(\gamma (x, y)\) with \(L(x, y) = W(\gamma (x, y))\). The first coalescence point in the up-right orientation \(c(x, y)\) is to be understood in the sense that \(c(x, y) \leq c^{\prime}\) for every other geodesic point \(c^{\prime}\in Z^2\) with \(\gamma (z) = \gamma (z, c^{\prime}) + \gamma (c^{\prime})\) for \(z=x, y\). The coalescence time \(T_m\) is the second coordinate of \(c(me_1, me_2)\) for \(m\geq 1\). The exit point counting measure process is \(Z_n = (\zeta_n (z))_{z\in \mathbb Z} \in \{0, 1\}^{\mathbb Z}\), where for fixed \(n\geq 1\) the term \(\zeta_n (z) =1\) if \(z= Z(x, n)\) for some \(x\in [1, \infty)\) and zero otherwise.
The main result of the paper is Theorem 1 (duality formula), which shows that \[ P(T_m< n) = P(Z_n ([-m, m])=0), \] for \(n> m>0\). Section 2 begins with the last-passage percolation model and the exclusion process, and shows the Burke property for the Busemann function (Lemma 1), where the Busemann function \(B(x, y) = L(c, y) - L(x, c)\) has a certain distribution property on the integer lattice. Then the author proves the self-duality property for the geodesic tree (Lemma 2). The proof of Theorem 1 follows from the equivalence between the stationary LPP model with boundary, and the Busemann functions allow to interpret exit points as crossing points of semi-infinite geodesics. The coalescence time \(T_m^*\) of the dual trees and the crossing points process are the same by a topological consequence and Lemma 2.
The tail distribution of the coalescence time is defined to be \[ G(r) = \lim \inf_{m\to \infty} P(\frac{T_m}{2^{-5/2}m^{3/2}}>; r). \] Theorem 2 shows that the tail distribution satisfies \(G(r) \geq 1 - c_0r^2\) and \(\lim_{r\to 0^+} G(r) =1\) for some constants \(c_0\) and \(r_0 >0\) and \(r\in [0, r_0]\). The proof of Theorem 2 is given in subsection 2.6 by using the previous duality formula from Theorem 1. The last-passage time has a variational representation, and the variational representation for exit points, together with the scaling limit of the last-passage times, implies a limit theorem for \(Z_n\) (Lemma 4). Theorem 3, stating that for \(r>0\), \(G(r) \geq F(r^{-2/3}) - F(- r^{-2/3})\), is proved by Lemma 4.
Section 3 states a conjecture for the scaling limit of the coalescence times. The author conjectures that the tail distribution is given by \(G(r) = P\left(U(-r^{-2/3}, r^{-2/3}]\geq 1\right)\) for a counting process \(U\) composed by a Dirac measure located at \(U(v)\), given by the Busemann function and the \(\text{Airy}_2\) sheet.

60K35 Interacting random processes; statistical mechanics type models; percolation theory
60C05 Combinatorial probability
60F05 Central limit and other weak theorems
Full Text: DOI Euclid arXiv
[1] Aldous, D. and Diaconis, P. (1995). Hammersley’s interacting particle process and longest increasing subsequences. Probab. Theory Related Fields 103 199-213. · Zbl 0836.60107 · doi:10.1007/BF01204214
[2] Baik, J., Ferrari, P. L. and Péché, S. (2010). Limit process of stationary TASEP near the characteristic line. Comm. Pure Appl. Math. 63 1017-1070. · Zbl 1194.82067 · doi:10.1002/cpa.20316 · arxiv:0907.0226
[3] Balázs, M., Cator, E. and Seppäläinen, T. (2006). Cube root fluctuations for the corner growth model associated to the exclusion process. Electron. J. Probab. 11 1094-1132 (electronic). · Zbl 1139.60046 · eudml:129040 · arxiv:math/0603306
[4] Cator, E. and Groeneboom, P. (2006). Second class particles and cube root asymptotics for Hammersley’s process. Ann. Probab. 34 1273-1295. · Zbl 1101.60076 · doi:10.1214/009117906000000089 · arxiv:math/0603345
[5] Cator, E. and Pimentel, L. P. R. (2012). Busemann functions and equilibrium measures in last passage percolation models. Probab. Theory Related Fields 154 89-125. · Zbl 1262.60094 · doi:10.1007/s00440-011-0363-6 · arxiv:0901.2450
[6] Cator, E. and Pimentel, L. P. R. (2015). On the local fluctuations of last-passage percolation models. Stochastic Process. Appl. 125 538-551. · Zbl 1326.60134 · doi:10.1016/j.spa.2014.08.009 · arxiv:1311.1349
[7] Corwin, I., Ferrari, P. L. and Péché, S. (2010). Limit processes for TASEP with shocks and rarefaction fans. J. Stat. Phys. 140 232-267. · Zbl 1197.82078 · doi:10.1007/s10955-010-9995-7 · arxiv:1002.3476
[8] Corwin, I., Quatel, J. and Remenik, D. (2011). Renormalization fixed point of the KPZ universality class. Available at . arXiv:1103.3422 · arxiv.org
[9] Coupier, D. (2011). Multiple geodesics with the same direction. Electron. Commun. Probab. 16 517-527. · Zbl 1244.60093 · doi:10.1214/ECP.v16-1656 · arxiv:1104.1321
[10] Ferrari, P. A., Martin, J. B. and Pimentel, L. P. R. (2009). A phase transition for competition interfaces. Ann. Appl. Probab. 19 281-317. · Zbl 1185.60109 · doi:10.1214/08-AAP542 · arxiv:math/0701418
[11] Ferrari, P. A. and Pimentel, L. P. R. (2005). Competition interfaces and second class particles. Ann. Probab. 33 1235-1254. · Zbl 1078.60083 · doi:10.1214/009117905000000080 · arxiv:math/0406333
[12] Groeneboom, P. (1989). Brownian motion with a parabolic drift and Airy functions. Probab. Theory Related Fields 81 79-109. · doi:10.1007/BF00343738
[13] Howard, C. D. and Newman, C. M. (2001). Geodesics and spanning trees for Euclidean first-passage percolation. Ann. Probab. 29 577-623. · Zbl 1062.60099
[14] Johansson, K. (2000). Shape fluctuations and random matrices. Comm. Math. Phys. 209 437-476. · Zbl 0969.15008 · doi:10.1007/s002200050027 · arxiv:math/9903134
[15] Johansson, K. (2003). Discrete polynuclear growth and determinantal processes. Comm. Math. Phys. 242 277-329. · Zbl 1031.60084 · doi:10.1007/s00220-003-0945-y · arxiv:math/0206208
[16] Kardar, M. and Zhang, Y. C. (1987). Scaling of directed polymers in random media. Phys. Rev. Lett. 58 2087-2090.
[17] Moreno Flores, G., Quastel, J. and Remenik, D. (2013). Endpoint distribution of directed polymers in \(1+1\) dimensions. Comm. Math. Phys. 317 363-380. · Zbl 1257.82117 · doi:10.1007/s00220-012-1583-z · arxiv:1106.2716
[18] Newman, C. M. (1995). A surface view of first-passage percolation. In Proceedings of the International Congress of Mathematicians , Vol. 1, 2 ( Zürich , 1994) 1017-1023. Birkhäuser, Basel. · Zbl 0848.60089
[19] Pimentel, L. P. R. (2014). On the location of the maximum of a continuous stochastic process. J. Appl. Probab. 51 152-161. · Zbl 1305.60029 · doi:10.1239/jap/1395771420 · euclid:jap/1395771420
[20] Quastel, J. and Remenik, D. (2014). Airy processes and variational problems. In Topics in Percolative and Disordered Systems. Springer Proc. Math. Stat. 69 121-171. Springer, New York. · Zbl 1329.82059 · doi:10.1007/978-1-4939-0339-9_5
[21] Rost, H. (1981). Nonequilibrium behaviour of a many particle process: Density profile and local equilibria. Z. Wahrsch. Verw. Gebiete 58 41-53. · Zbl 0451.60097 · doi:10.1007/BF00536194
[22] Wüthrich, M. V. (2002). Asymptotic behaviour of semi-infinite geodesics for maximal increasing subsequences in the plane. In In and Out of Equilibrium ( Mambucaba , 2000). Progress in Probability 51 205-226. Birkhäuser, Boston, MA.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.